Secondary Logo

TOXICOLOGY ROUNDS: Get Unstuck from Your Rut in Managing APAP ODs

Gussow, Leon MD

Emergency Medicine News: June 2016 - Volume 38 - Issue 6 - p 6
doi: 10.1097/01.EEM.0000484516.56240.2e
TOXICOLOGY ROUNDS

Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog atwww.thepoisonreview.com, follow him on Twitter @poisonreview, and read his past columns athttp://emn.online/ToxRoundsEMN.

Figure

Figure

Figure

Figure

It's frequently said that the most dangerous phrase in medical toxicology is, “We've always done it this way.” Examples of past common practices that have, with further study and experience, proved distressingly ill-advised are easy to bring to mind:

  • “We always pump the stomach for any significant ingestion.”
  • “We always intubate to protect the airway before pumping the stomach.”
  • “We always treat long-acting calcium channel blocker ingestion with whole bowel irrigation.”
  • “The antidote we always use to treat mushroom ingestion is an infusion of free-range chicken dung mixed with water or honey and vinegar.”

OK, I had to dig deep into the past for that last one, but excrement from a “fowl at liberty” was a therapy recommended by Galen of Pergamon, the personal physician to the Roman emperor Marcus Aurelius and one of the most prominent medical scientists of ancient times.

The point is that it's easy to become set in our ways and cease looking for better ways of managing common problems. This has certainly happened when it comes to acetaminophen (APAP) poisoning. Treatment has become almost rote. Apply the Rumack-Matthew monogram for acute ingestion, and treat with 21-hour IV N-acetylcysteine (NAC) protocol if indicated. Treat with IV NAC if the APAP level or hepatic transaminases is elevated for cases of chronic exposure or if time of ingestion is unknown. Refer for liver transplantation if the antidote fails. This rough scheme — simple, succinct, and sometimes ineffective — has been the essence of managing these patients for decades.

Recent medical literature suggests, however, some important novel concepts about APAP toxicity that may change how we treat the sickest of these patients.

Back to Top | Article Outline

A Mitochondrial Poison

All emergency practitioners are familiar with the mechanism by which APAP damages liver cells, and the main goal of administering NAC is to replenish the body's depleted supply of glutathione. APAP also causes toxicity by a second, less-known mechanism. After a massive overdose, very high levels of APAP and NAPQI can impair cellular respiration at the mitochondrial level. The typical scenario involves a patient who presents early after an acute ingestion (usually within 12 hours) before the onset of hepatotoxicity, and has already developed altered mental status, metabolic acidosis, or an elevated lactate level. This clinical picture suggests massive overdose and an extremely poor prognosis.

Some authors believe that typical doses of NAC may not be sufficient to prevent further damage and a poor outcome in this situation — the APAP level is just too high. APAP and NAPQI can be removed by dialysis, however. Recently, the multispecialty Extracorporeal Treatments in Poisoning (ExTRIP) workgroup issued recommended indications for dialyzing APAP-poisoned patients. (Table.) (Clin Toxicol 2014;52[8]:856.) Although I take issue with the precise APAP levels they worked into the recommendations — no scientific evidence supports specific cutoffs — I agree with their general proposal. Hemodialysis should be strongly considered when an APAP-overdose patient presents early with otherwise unexplained altered mental status, metabolic acidosis, or an elevated lactate level.

Two corollaries follow from the fact that massive APAP overdose can poison mitochondria. First, APAP toxicity should always be considered in the differential diagnosis of a high-anion-gap metabolic acidosis whose cause is not immediately apparent. An acetaminophen level as well as hepatic transaminases and lactate should be determined in those cases. As a wise toxicologist once said (actually he tweeted it): If your mnemonic for anion-gap metabolic acidosis does not include acetaminophen, get another mnemonic.

The second corollary involves cellular distribution of individual hepatic transaminases. Alanine aminotransferase (ALT) is located only in the cytosol. Aspartate aminotransferase (AST), in contrast, is predominantly found in mitochondria so some authors speculate that an AST:ALT ratio higher than 2 in an APAP-poisoned patient may be a marker of mitochondrial disruption and poor prognosis, especially with no evidence of rhabdomyolysis. (Clin Toxicol 2015;53[9]:849.) Not enough data exist to determine whether this ratio would add any additional useful information when such a patient presents with early lactic acidosis.

Back to Top | Article Outline

Fomepizole for ODs?

Zell-Kanter, et al., recently published a case report describing a 59-year-old woman who ingested a massive amount of acetaminophen and presented with severe metabolic acidosis (pH 6.9, bicarbonate <5 mEq/L) before evidence of hepatotoxicity became apparent on the second hospital day. Her initial APAP level was a whopping 1141 mg/L. The patient was treated with NAC but was not dialyzed. She did well and was discharged from the intensive care unit four days later despite the extremely poor prognostic indicators on admission. (Am J Ther 2013;20[1]:104.)

The patient received one dose of 4-methylpyrazole (4-MP, fomepizole) to treat possible toxic alcohol ingestion. Yip and Heard speculated that the 4-MP might have contributed to the good outcome. (Clin Toxicol 2016 Feb 26 [Epub ahead of print].) They point out that 4-MP, along with its well-known effect of blocking alcohol dehydrogenase, is a potent inhibitor of hepatic CYP2E1. This is the enzyme that converts acetaminophen to the hepatotoxic metabolite NAPQI. They hypothesize that the single dose of 4-MP that the patient received may have blocked this conversion and significantly reduced the amount of NAPQI to which hepatocytes were exposed.

This is a fascinating hypothesis, supported by animal studies done decades ago. It's certainly not yet ready for prime time, but further research might show that 4-MP can be a useful adjunct in cases of massive APAP overdose. The local poison control center can provide support for instituting hemodialysis in these cases, and should be contacted on all patients with massive APAP overdose.

Back to Top | Article Outline

ExTRIP Recommended Indications for Hemodialysis

  • APAP is higher than 1000 mg/L and NAC is NOT administered.
  • The patient presents with altered mental status, metabolic acidosis, and/or an elevated lactate, APAP is higher than 700 mg/L, and NAC is NOT administered.
  • The patient presents with an altered mental status, metabolic acidosis, and/or an elevated lactate, and APAP higher than 900 mg/L even if NAC is administered.

Source: Clin Toxicol 2014;52(8):856.

Share this article on Twitter and Facebook.

Access the links in EMN by reading this on our website or in our free iPad app, both available at www.EM-News.com.

Comments? Write to us at emn@lww.com.

Copyright © 2016 Wolters Kluwer Health, Inc. All rights reserved.